Recently Diagnosed with Crohn's

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

galruffai123
New Member


Date Joined Sep 2017
Total Posts : 3
   Posted 9/26/2017 12:01 PM (GMT -6)   
Hi all! Basically, I've just been diagnosed with mild crohn's and have been prescribed 9mg of Entocort for three times a day. The doctor said that I'd do this for about 6 weeks. I'm new to the whole thing and as the only symptom I experience is blood in stool, I'm a bit wary on taking medication: is it harmful? and is it likely that I'll experience weight gain/ moonface? I'm so self conscious about how I look and this would really damage me mentally. If it helps, I'm 18 and male.

gypsyfp
Regular Member


Date Joined Jan 2010
Total Posts : 428
   Posted 9/26/2017 12:41 PM (GMT -6)   
Entocort is a steroid and a pretty mild one at that.
It won't give you a lot of health benefits or side effects.
It's designed to give a patient a bit of a boost when the maintenance med that he/she is on isn't strong enough or your disease has worsened.
It's not meant to be the only drug you're on.
Was this doctor a GI?
What's the plan moving forward after 6 weeks? Aka, when do you start taking real medicine that will control your disease and not a steroid?
I was diagnosed when I was younger than you and I had to learn a few harsh lessons along the way, but this one is the biggest one: how you feel is not a true indicator of disease progression, which means the mild symptoms that you have could be hiding a much stronger internal level of inflammation. The only way to know whether or not you're in the clear is through routine monitoring like colonoscopies and MREs.
Feel free to post here anytime!
Be kind, for everyone you meet is fighting a great battle. -Philo of Alexandria

Live as if you liked yourself, and it may happen. -Marge Piercey

galruffai123
New Member


Date Joined Sep 2017
Total Posts : 3
   Posted 9/26/2017 1:17 PM (GMT -6)   
Hi there! Sorry, I didn't include all the details: i was too caught up on the side effect-steroid business! I was also prescribed Imuran and Pentasa, and he said those were drugs for the long term whereas Entocort is just for a small period. Yes, he is a GI and had performed a colonoscopy on me a week prior. After two weeks, I have to go in and do a blood test to see if it's improved so fingers crossed!

Thank you so much for the reply smile

gypsyfp
Regular Member


Date Joined Jan 2010
Total Posts : 428
   Posted 9/26/2017 3:34 PM (GMT -6)   
Imuran Pentasa and Entocort!
That's a ton of drugs! :O
He must think that your case isn't that mild.
:/
Be kind, for everyone you meet is fighting a great battle. -Philo of Alexandria

Live as if you liked yourself, and it may happen. -Marge Piercey

NiceCupOfTea
Veteran Member


Date Joined Jan 2010
Total Posts : 9930
   Posted 9/26/2017 3:55 PM (GMT -6)   
Seems like your GI has actually done the right thing.

'Mild' Crohn's is relative. Because you're so new to Crohn's it's impossible to know whether you have a genuinely mild case that always stays mild, or early/new disease which will get worse over time. Thus your GI is covering his bases and he's probably right to do so. That said, what you're on is pretty normal for Crohn's. You're not on the strongest meds yet, which are the biologics.

Entocort is a relatively safe steroid. It's topical, which means it works only on the gut lining and doesn't get into the bloodstream - at least in theory. A small amount of it does get into the bloodstream, but it's a lot safer than a systemic steroid like prednisone which basically affects every system in your body. On a 6-week course you shouldn't gain weight, get a moon face, develop steroid dependency and all the other lovely side-effects of more systemic steroids. (Actually even a 6-week course of prednisone shouldn't cause those issues, but some people develop side-effects much more quickly than other people do.)

Good luck! Glad you've got a GI doctor who seems to be on the ball and keeping an eye on things from the start.
Dx Crohn's in June 2000. (Yay skull)
Tried: 5-ASAs, azathioprine, 6MP, Remicade, methotrexate, Humira, diets.
1st surgery 20/2/13 - subtotal colectomy with end ileostomy.
2nd surgery 10/7/15 - ileorectal anastomosis. Stoma reversed and ileum connected to the rectum.
Current status: Chronic flare. Do I have any other kind?
Current meds: 50mg 6MP; Entyvio (started 3/11/16)

Labradorite
Veteran Member


Date Joined Sep 2009
Total Posts : 1004
   Posted 9/26/2017 4:26 PM (GMT -6)   
I agree with NCOT. Thats a good place to start medication wise. I know the medications can be or sound scary but Crohns can be like a wild fire and its better to put it out fast rather than let it get out of control. Once its out of control it can be much harder to put in remission. I tried to go without meds for a long time and i paid for it with my health.

BETTY SUE
Regular Member


Date Joined Nov 2015
Total Posts : 222
   Posted 9/27/2017 3:07 AM (GMT 0)   
My son was dx two years ago (age 19 - close to your age) and was told it was "mild." But as NCOT stated it is hard to know what it really means "underneath." My son did not go on any steroids but was initially prescribed Pentasa / Imuran / probiotics / Vitamin B / ferrous sulfate. His only symptom at the time of dx was bloody diarrhea which he had for almost two years before telling his dad and me. Because he continued to have diarrhea he was started on Remicade - his diarrhea slowed down but he started to have abdominal pain and became very ill with lots of vomiting. All this while a freshman in college. He eventually had to have surgery because somehow with all the medications he developed a stricture. BUT he is now in a deep remission and feeling incredibly well. I don't tell you this to scare you but to affirm what the others have said. Keeping an eye from the start will help you mange this disease - whatever it brings. Best to you!

galruffai123
New Member


Date Joined Sep 2017
Total Posts : 3
   Posted 9/27/2017 2:16 AM (GMT -6)   
Thank you all for the replies, it's so reassuring and helpful!😊 Blood in my stool only started two months ago so hopefully I can nip it in the bud 😀
I send my best wishes to you all!

Matthew Sawrie
Regular Member


Date Joined Nov 2013
Total Posts : 82
   Posted 9/27/2017 8:42 AM (GMT -6)   
Don't let your GI keep you on endocort for long periods of time. I was on it for 6 years and developed high blood pressure and varicose veins on my legs. It took me 6 months to get off due to the withdrawl symptoms. They say it works isolated to the small intestine but long term use makes it act like prednisone. I had terrible mood swings when on it.
Diagnosed in 2003. Cured in 2016 by exercising to 85% of my maximum heart rate 1 hour daily and removing caffeine and alcohol from my diet.

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 15006
   Posted 9/27/2017 9:14 AM (GMT -6)   
galruffai, with you being newly dx'd, educate yourself about crohns disease & the medications used to treat it. Knowledge is is powerful with any disease. Stick with reputable websites, there is a ton of garbage on the internet. Ask questions here, this group can help you with suggestions. It can be overwhelming especially when newly dx'd. Keep in mind no two patients are alike & same with treatment. I learned that treatment needs to be tailored to the person's needs. There is a lot of medications available for treatment. Yes, the list of potential side effects are scary but keep in mind you may never have those side effects. By law the pharmaceuticals are required to list any potential side effect even if the side effect happened with one patient during the trials.

Take care.
Susie
Moderator in Chronic Pain & Psoriasis Forums

NiceCupOfTea
Veteran Member


Date Joined Jan 2010
Total Posts : 9930
   Posted 9/27/2017 6:29 PM (GMT -6)   
Matthew Sawrie said...
Don't let your GI keep you on endocort for long periods of time. I was on it for 6 years and developed high blood pressure and varicose veins on my legs. It took me 6 months to get off due to the withdrawl symptoms. They say it works isolated to the small intestine but long term use makes it act like prednisone. I had terrible mood swings when on it.


Yeah, for a few months it's fine. But you definitely don't want to be on Entocort for 6 years.

straydog said...
Stick with reputable websites, there is a ton of garbage on the internet.


Yeah, this. There's loads of good information, but there's also loads of terrible information. Anyone trying to sell you anything is usually a red flag sign; if they claim that the miracle substance will treat hundreds of different conditions and symptoms, hit the back key and run, run, run as far as you can.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 24, 2017 3:47 AM (GMT -6)
There are a total of 2,886,464 posts in 316,717 threads.
View Active Threads


Who's Online
This forum has 157812 registered members. Please welcome our newest member, ghsebdw07.
690 Guest(s), 4 Registered Member(s) are currently online.  Details
0311, ghsebdw07, Dahlias, jmadrid


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer